Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Hastings, NE

May 8, 2004Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2004, 10:27 PM CDT for Furnas County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 10:27 PM CDT (03:27 UTC)
Expired
May 8, 2004, 11:15 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 090327
SVRGID
NEC065-090415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1026 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1115 PM CDT

* AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR BEAVER CITY...OR ABOUT 20 MILES   
  NORTH OF NORTON...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER CITY AROUND 1030 PM CDT...
  HOLLINGER AROUND 1035 PM CDT...
  EDISON AROUND 1100 PM CDT...
  OXFORD AROUND 1105 PM CDT...

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH 
ALONG WITH HAIL UP TO THE SIZE OF NICKELS.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO 
THE NATIONAL WEATHER SERVICE.

LAT...LON 4009 9993 4021 9986 4034 9977 4033 9963
          4012 9963 4003 9970

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:48 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 8, 5:48 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
548 PM CDT SAT MAY 8 2004

.DISCUSSION...ALL THE PRODUCTS SEEM TO BE UPDATE NOW TO REFLECT
THE TWO SEVERE THUNDERSTORM WATCHES UNTIL 9 PM. MAIN THREAT APPEARS
TO BE STRONG OUTFLOW WINDS...ALTHOUGH AN OUTSIDE SHOT OF HAIL IS
POSSIBLE. SO FAR...RAIN REPORTS HAVE BEEN PRETTY WEAK.

&&

.PREV DISCUSSION...TIMING AND PLACEMENT OF CONVECTION THE NEXT
COUPLE OF DAYS THE MAIN CONCERN.  SFC WARM FRONT AT 18Z STRETCHED
FROM NR KLXN...KGRI...KOLU TO KTQE WITH DRY LINE FM KOGA TO KIMP AND
KGLD. LAPS DATA INDICATES CAPES APPROACHING 3000 J/KG BUT CAP STILL
STRONG ATTM.  CONVERGENCE ALONG BOUNDARY COMBINED WITH LIFT
ASSOCIATED WITH MID LEVEL SHORTWAVE MOVING OUT OF EASTERN COLORADO
SHOULD INITIATE TSTMS AS CAP WEAKENS.  WIND FIELDS NOT OVERLY
STRONG...HOWEVER ENOUGH TO PROVIDE STORM ORGANIZATION.  PRIMARY
HAZARD IS STRONG WINDS/HAIL WITH POTENTIAL FOR LOCALLY HEAVY RAIN
WITH TRAINING STORMS.  INCREASING LOWLEVEL JET TONIGHT WILL SUSTAIN
TSTMS AFTER DARK.

SUNDAY ALSO INTERESTING FOR TSTM POTENTIAL...BUT WILL BE
DEPENDENT ON BOUNDARY POSITION.  MODELS NOT HANDLING POSITION OF
FRONT VERY WELL TODAY...SO CONFIDENCE ON PLACEMENT SUNDAY IS NOT
VERY HIGH.  NONE-THE-LESS...SEVERAL BOUNDARIES SHOULD BE PLACE BY
AFTN TO FOCUS CONVECTION.  STRONG UPPER LOW MOVES ACROSS THE SOUTHERN
CANADIAN PROVINCES WITH SFC COOL FRONT SAGGING SOUTH FM THE
DAKOTAS.  SFC LOW DEVELOPS IN SW NEB AHEAD OF MID LEVEL SHORTWAVE
WITH DRY LINE PUSHING EAST FM HIGH PLAINS.  ATMOSPHERE AGAIN WILL
UNSTABLE WITH CAPES APPROACHING 3500 J/KG WITH WEAKENING CAP BY LATE
AFTN.  SCT TSTMS AGAIN LOOK REASONABLE WITH INITIATION ALONG FRONTAL
BOUNDARY AND DRY LINE. BOUNDARY PROGGED TO PUSH INTO NORTHERN KANSAS
ON MONDAY WITH CLOUDY...COOLER CONDTIONS NORTH OF THE FRONT...AND
CONTINUED CHANCE FOR SOME PCPN.

LONG TERM...FOR TUESDAY AND BEYOND MEDIUM RANGE MODELS ARE SHOWING
DECENT SIMILARITIES WITH AN UPPER TROUGH DIGGING INTO THE WESTERN
CONUS BY THE FIRST OF NEXT WEEK THEN PUSHING THROUGH AREA BY
FRIDAY.  APPEARS AS THOUGH SEVERAL LEAD WAVES WILL BE PUSHING
THROUGH REGION AHEAD OF SYSTEM TUESDAY AND WEDNESDAY. HOWEVER...BEST
SURFACE FORCING LOOKS TO BE NORTH OF REGION BUT WITH DRYLINE LIKELY
TO BE WITHIN THE AREA A CHANCE OF THUNDERSTORMS IS WARRANTED BOTH
DAYS.  SYSTEM THEN PUSHES THROUGH AREA ON THURSDAY WITH A HEALTHY
FRONT AND DRYLINE SURGING ACROSS THE REGION.  PRECIP CHANCES WILL
ONCE AGAIN BE DECENT ENOUGH FOR MENTION.  UPPER WAVE THEN MOVES
THROUGH REGION ON FRIDAY WITH SUBSIDENCE DRYING OUT FORECAST AREA
FOR FRIDAY AND SATURDAY.  TEMPERATURES WILL BE TRICKY FOR THE ENTIRE
PERIOD BASED OFF OF EXACT FRONTAL LOCATION AND TIMING OF UPPER
TROUGH.  HOWEVER...WILL AIM TEMPERATURES INTO THE 80S ON TUESDAY BUT
THEN COOLING BACK INTO THE 70S BY THE END OF THE WEEK FOR HIGHS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/AWJ/MORITZ
Hazardous weather outlook, May 8, 9:40 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT SAT MAY 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
940 PM CDT SAT MAY 8 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM FOR AREAS GENERALLY ALONG
AND SOUTHEAST OF A LINE FROM SHELBY...TO HASTINGS...TO OXFORD...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ACROSS ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGHOUT THE EVENING ACROSS THE AREA. THE MAIN HAZARD FROM
ANY SEVERE THUNDERSTORM WOULD BE GUSTY OUTFLOW WINDS OF 60 MPH.
SUCH STRONG WINDS MAY CAUSE AREAS OF BLOWING DUST AGAIN IN SOME
AREAS. HAIL UP TO ONE INCH IS POSSIBLE. THOUGH UNLIKELY...THERE IS A
SMALL RISK FOR AN ISOLATED TORNADO WITHIN THE SEVERE THUNDERSTORM
WATCH AREA.

THE COMBINATION OF A MODERATELY UNSTABLE ATMOSPHERE AND TWO
SURFACE BOUNDARIES IN THE AREA...WILL BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT. THOUGH THE SEVERE THREAT IS EXPECTED
TO DIMINISH BY LATE EVENING...THUNDERSTORMS WILL STILL BE
POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST FOR
SUNDAY. A FRONT WILL ONCE AGAIN MOVE TO THE SOUTH. A DISTURBANCE
MOVING ALONG THE FRONT MAY PROVIDE THE CATALYST FOR A CHANCE OF
SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. THE
POTENTIAL FOR SOME WIDESPREAD PRECIPITATION ALSO EXISTS
FOR LATE SUNDAY NIGHT INTO MONDAY. INTERMITTENT CHANCES
FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY ACROSS SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

AWJ/MORITZ/VII

In the hours before

Local storm report, May 8, 6:23 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             OVERTON                 40.74N 99.54W
05/08/2004  1.00 INCH        DAWSON             NE   PUBLIC

            MAINLY PEA HAIL...BUT SOME QUARTER SIZE

&&

FAY
Local storm report, May 8, 7:33 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             BEAVER CITY             40.14N 99.83W
05/08/2004  0.75 INCH        FURNAS             NE   LAW ENFORCEMENT

&&

MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:35 PM CDTSevere Thunderstorm WarningGIDKearney40 min
May 8, 8:41 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan49 min
May 8, 9:30 PM CDTSevere Thunderstorm WarningGIDFurnas45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.